|Inhalation burns can be caused by smoke, hydrofluoric acid, ammonia, chlorine, or other chemical agents after an individual inhales these toxic substances. Cyanide (CN) toxicity can come from exposure to the toxic debris of burning polyurethane, wool, or silk items. Upper airway edema, respiratory distress, and carbon monoxide (CO) toxicity are the hallmarks of injury from inhalation. These symptoms appear within 12 to 24 hours following the occurrence of the burn. Also, a rare condition may occur in which chemical toxicity or the heat from fire oxidizes lung hemoglobin, resulting in impaired oxygen transport (methemoglobinemia) and respiratory distress. Inhalation injury is more likely to occur in fires in enclosed areas.|
There are usually three phases for significant inhalation injuries. The first phase is marked by upper airway swelling and blockage, lower airway spasm, and effects of carbon monoxide poisoning. The second stage occurs after 3 to 4 days and consists of decreased oxygen levels and congestion within the lung tissue (diffuse lung infiltrates). The last phase starts about 3 to 10 days after the injury and consists of bronchitis and pneumonia. The focus of treatment differs from phase to phase.
Risk: Men are more likely than women to die from fire by a ratio of 3:2; both children and the elderly are also at increased risk for fire-related injury (Lafferty). Exposure rates for chemical burns are similar in adults and children, but burns from certain chemicals such as hydrofluoric acid are more common in men due to occupational exposure (Cox; Wilkes).
Incidence and Prevalence: Among individuals in the US with burns over 5% of their total body surface area (TBSA), less than 10% have inhalation injuries; among those with burns over 85% of their TBSA, over 80% have inhalation injuries (Lafferty). In 2003, over 145,000 chemical burns were reported to the American Association of Poison Control Centers, of which 370 cases resulted in major chemical toxicity and 9,368 resulted in moderate chemical toxicity (Cox).
Source: Medical Disability Advisor